Winter Weather, Dunklin
- When
- January 15, 5:00 PM CST to January 16, 1:00 AM CST
- Where
- Dunklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
One to three inches of snow.
An arctic front swept through the region during the afternoon and evening hours on January 15th. As cold air deepened snow developed across the region in response to a an upper level disturbance.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An arctic front swept through the region during the afternoon and evening hours on January 15th. As cold air deepened snow developed across the region in response to a an upper level disturbance. Snow continued through the early morning hours on January 16th and tapered off by sunrise. Snowfall amounts ranged from 1 to 3 inches in Dunklin County and up to 5 inches in Pemiscot County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 15, 3:06 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
306 PM CST Mon Jan 15 2018
.DISCUSSION...
A deep mid-latitude trough continues to dig over the upper Midwest
this afternoon. The flow aloft across the Mid-South remains
quasi-zonal but a shortwave rotating around the southwest
periphery of the mean trough will back upper-level winds more
southwesterly tonight. A strong upper-tropospheric jet on the
downstream side of the trough axis will pivot meridionally with
the Mid-South sitting nicely in the right entrance region to the
jet. An arctic cold front will sweep across the CWA this evening
into the early morning hours, ushering in much colder air. A band
of mid-level frontogenesis is progged to develop over the frontal
zone tonight, resulting in strong lift across the region.
Snow is already occurring across the northern tier of counties in
AR/TN and the MO Bootheel with only minor accumulations reported
throughout the day. Temperatures have remained near freezing this
afternoon but will fall off this evening, allowing accumulation
rates to accelerate. Strong lift will persist through the
overnight hours into Tuesday morning across most of the forecast
area with a band of heavier snow likely to expected just south of
the I-40 corridor. There have been some indications by the hi-res
models that this band could shift slightly farther north which
would result in more accumulations in the Memphis area.
In general, accumulations of 1-3" are expected across the Mid-
South with amounts approaching 4 inches in the heavier snow band.
Fortunately, no ice or sleet is anticipated with this system as
precipitation will be all snow. That said, hazardous travel
conditions are still expected across most of the Mid-South. Snow
will end by early afternoon but bitterly cold temperatures will
remain anchored over the region. Expect afternoon highs in the mid
teens to lower 20s. Wind chill values will drop below OF late
tonight and early Tuesday along and north of I-40 so a Wind Chill
Advisory is in effect and has been shifted southward slightly.
As the trough moves east Tuesday night into Wednesday, deep,
northerly flow will gradually back more northwesterly as a
shortwave ridge builds over the region. Winds aloft will
transition quasi-zonal by Thursday as a southern stream trough
moves across TX. This pattern will yield dry conditions with
below normal temperatures. Overnight lows will be in the single
digits to lower teens with afternoon highs gradually warming into
the 30s. This initial trough will pass with little fanfare
Thursday night but a stronger trough will be taking shape over
the western CONUS by the end of the week.
This potent wave will move east across the Rockies over the
weekend, approaching the Mid-South late Sunday into Monday. The
global models are in pretty good agreement with the synoptic
pattern at this time so that lends a bit more confidence than
usual to the extended forecast. Strong warm advection ahead of
this trough will result in warmer temperatures over the weekend.
In fact, some areas may warm into the 60s. The increase in
moisture may yield at least some instability ahead of the
attendant cold front. Thus, thunderstorms were included in the
forecast Sunday and Sunday night with drier air moving into the
area to begin the work-week.
Johnson
&&
.AVIATION...
/18z TAFs/
VFR conditions will deteriorate to MVFR/IFR as ceilings lower
through the period and light snow begins to fall this evening. All
sites are expected to see a 6-12 hour period of light snow, with
TEMPO groups highlighting IFR to even brief LIFR visibilities.
Towards the end of this TAF set conditions will improve once again
to VFR, with the exception of TUP where improvement is likely just
beyond this period. Southwest winds will veer to the north behind
the Arctic front and become gusty, peaking in the 20-25 kt range.
WLC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until 6 AM CST Tuesday for Clay-Greene-
Lawrence-Randolph.
Wind Chill Advisory from midnight tonight to noon CST Tuesday
for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-
Mississippi-Poinsett-Randolph-St. Francis.
Winter Storm Warning from 9 PM this evening to noon CST Tuesday
for Lee AR-Phillips.
Winter Weather Advisory from 6 PM this evening to 6 AM CST
Tuesday for Craighead-Cross-Mississippi-Poinsett.
Winter Weather Advisory from 9 PM this evening to noon CST
Tuesday for Crittenden-St. Francis.
MO...Winter Weather Advisory until 6 AM CST Tuesday for Dunklin-
Pemiscot.
Wind Chill Advisory from midnight tonight to noon CST Tuesday
for Dunklin-Pemiscot.
MS...Winter Storm Warning from 9 PM this evening to noon CST Tuesday
for Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
Tallahatchie-Tate-Tunica-Yalobusha.
Winter Weather Advisory from 9 PM this evening to noon CST
Tuesday for Alcorn-Benton MS-Prentiss-Tippah-Tishomingo-
Union.
Winter Weather Advisory from 3 AM to 3 PM CST Tuesday for
Calhoun-Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc.
TN...Winter Weather Advisory until 6 AM CST Tuesday for Henry-Lake-
Obion-Weakley.
Wind Chill Advisory from midnight tonight to noon CST Tuesday
for Carroll-Crockett-Dyer-Gibson-Haywood-Henry-Lake-
Lauderdale-Madison-Obion-Shelby-Tipton-Weakley.
Winter Weather Advisory from 6 PM this evening to 6 AM CST
Tuesday for Carroll-Crockett-Dyer-Gibson-Lauderdale.
Winter Weather Advisory from 9 PM this evening to noon CST
Tuesday for Benton TN-Chester-Decatur-Fayette-Hardeman-
Hardin-Haywood-Henderson-Madison-McNairy-Shelby-Tipton.
&&Hazardous Weather Outlook National Weather Service Memphis TN 315 PM CST Mon Jan 15 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 315 PM CST Mon Jan 15 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Accumulating snow is expected across most of the Mid-South tonight. Accumulations will generally remain between 1 and 3 inches. A Winter Storm Warning is in effect for east central Arkansas and northwest Mississippi. The remainder of the Mid- South is under a Winter Weather Advisory. In addition, subzero wind chills are expected for most areas along and north of Interstate 40 late tonight into Tuesday morning. A Wind Chill Advisory is in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow accumulations are expected across the Mid-South early Tuesday. The Winter Storm Warning and Winter Weather Advisory remain in effect through midday. Subzero wind chills will be possible across a majority of the Mid-South Tuesday night and across portions of west Tennessee Wednesday night. An additional Wind Chill Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotters and local emergency officials are encouraged to relay snowfall amounts to the National Weather Service in Memphis.
The national radar mosaic for the moment the first event began.
1 winter weather, 1 winter storm. Local standard time, as filed.
One to three inches of snow.
Three to five inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738114, 738113.